Alert archive / Arkansas / Tornado Warnings in 2009

Tornado Warning 47, NWS Shreveport, LA

May 9, 20096 counties in Arkansas; Bowie County, Texas

NWS Shreveport, LA issued this tornado warning at May 9, 2009, 2:09 PM CDT for 6 counties in Arkansas; Bowie County, Texas. It was in force for 66 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 9, 2009, 2:09 PM CDT (19:09 UTC)
Expired
May 9, 2009, 3:15 PM CDT
In force
66 min
Issued by
NWS Shreveport, LA
Area
Storm-based polygon

Counties Hempstead County, AR, Howard County, AR, Lafayette County, AR, Little River County, AR, Miller County, AR, Sevier County, AR, Bowie County, TX

The radar

The Shreveport radar (KSHV), 136 km from the middle of the area, began a volume at 19:10 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 9, 2:10 PM CDTTORNADO2 E Ashdown, AREF0 TORNADO OCCURRED NEAR ASHDOWN ARKANSAS ALONG A 2.4 MILE LONG PATH THAT WAS 75 YARDS WIDE. MANY TREES WERE SNAPPED OR UPROOTED ALONG THE PATH.
May 9, 2:10 PM CDTTORNADOE Ashdown, AREFO TORNADO SNAPPED SEVERAL TREES NEAR HWY 32 EAST OF ASHDOWN. MORE TREES WERE UPROOTED ALONG HWY 32 NEAR JACK ISLE RD.
May 9, 2:15 PM CDTTSTM WND DMG8 E Ashdown, ARTREES DOWN ALL AROUND MILLWOOD LAKE
May 9, 2:23 PM CDTTSTM WND DMGHope, ARSHERIFFS OFFICE REPORTS MULTIPLE TREES DOWN ACROSS COUNTY
May 9, 2:30 PM CDTTORNADO5 Ene Mcnab, AREF0 TORNADO OCCURRED NEAR MCNAB ARKANSAS ALONG A 5.8 MILE LONG PATH THAT WAS 75 YARDS WIDE. SEVERAL TREES WERE SNAPPED OR UPROOTED ALONG THE PATH.
May 9, 2:30 PM CDTTORNADOW Hope, ARAN EF0 TORNADO SNAPPED SEVERAL TREES AT THE INTERSECTION OF CR 10 AND HWY 195. TREES WERE ALSO SNAPPED NEAR CR 10 AND CR 2. THE TORNADO LIFTED JUST SOUTH OF I30 NEAR THE WEIGHT STATION WEST OF HOPE WHERE SEVERAL TREES WERE UPROOTED INCLUDING ONE ONTO I30.
May 9, 2:47 PM CDTTSTM WND DMG2 E Fulton, ARTREES DOWNED ALONG I-30 FROM MM 24 TO MM 26.
May 9, 3:10 PM CDTTSTM WND GST 60Stamps, AR

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 9, 12:51 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Shreveport, LA (KSHV), launched 12:00Z, 7.2 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Shreveport, LA at 12:00Z on 2009-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 649 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Shreveport, LA at 12:00Z on 2009-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 207 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
649 J/kg
Mixed-layer CIN
-346 J/kg
Mixed-layer LCL
829 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
207 m²/s²
0-3 km storm-relative helicity
198 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KSHV 091909
TORSHV
ARC057-061-073-081-091-133-TXC037-092015-
/O.NEW.KSHV.TO.W.0047.090509T1909Z-090509T2015Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SHREVEPORT LA
209 PM CDT SAT MAY 9 2009

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHEASTERN BOWIE COUNTY IN NORTHEAST TEXAS...
  HEMPSTEAD COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF HOPE...
  SOUTHEASTERN HOWARD COUNTY IN SOUTHWEST ARKANSAS...
  NORTH CENTRAL LAFAYETTE COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITIES OF...STAMPS...LEWISVILLE...
  EASTERN LITTLE RIVER COUNTY IN SOUTHWEST ARKANSAS...
  THIS INCLUDES THE CITY OF ASHDOWN...
  NORTHERN MILLER COUNTY IN SOUTHWEST ARKANSAS...
  EXTREME SOUTHEASTERN SEVIER COUNTY IN SOUTHWEST ARKANSAS...

* UNTIL 315 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR ASHDOWN...
  MOVING EAST AT 35 MPH.

* THE TORNADO WILL BE NEAR...
  OGDEN BY 215 PM CDT...
  FULTON BY 240 PM CDT...
  HOPE BY 305 PM CDT...
  PERRYTOWN BY 310 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY REINFORCED
BUILDING. AS A LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW
SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA
AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3384 9347 3333 9349 3354 9423 3382 9411
TIME...MOT...LOC 1909Z 270DEG 29KT 3363 9411

$$

11
1 follow-up statement
000 
WWUS54 KSHV 091942
SVSSHV

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
242 PM CDT SAT MAY 9 2009

ARC057-061-073-081-091-133-TXC037-092015-
/O.CON.KSHV.TO.W.0047.000000T0000Z-090509T2015Z/
LITTLE RIVER AR-HEMPSTEAD AR-SEVIER AR-HOWARD AR-LAFAYETTE AR-
MILLER AR-BOWIE TX-
242 PM CDT SAT MAY 9 2009

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 315 PM CDT FOR BOWIE...
MILLER...LAFAYETTE...HOWARD...SEVIER...HEMPSTEAD AND LITTLE RIVER
COUNTIES...

AT 239 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A TORNADO.  THIS TORNADO WAS LOCATED NEAR FULTON...OR 14 
MILES WEST OF HOPE...MOVING EAST AT 35 MPH.

THE TORNADO WILL BE NEAR...
  7 MILES SOUTH OF OAKHAVEN BY 300 PM CDT...
  HOPE AND 8 MILES NORTH OF PATMOS BY 305 PM CDT...
  PERRYTOWN BY 310 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.

IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 800 PM CDT
SATURDAY EVENING FOR SOUTHWESTERN ARKANSAS AND NORTHWESTERN LOUISIANA
AND SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

&&

LAT...LON 3384 9347 3333 9349 3354 9423 3382 9411
TIME...MOT...LOC 1939Z 270DEG 29KT 3363 9382

$$

PARKER

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before this tornado warning went out at May 9, 11:08 AM CDT, 3 hours 1 minute earlier.

Area forecast discussion, May 9, 11:08 AM CDT, 3 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
1108 AM CDT SAT MAY 9 2009

.DISCUSSION...
NEARLY STATIONARY FRONTAL BOUNDARY NOW ALONG A LINE FROM TERRELL
TX...TO JUST NORTH OF TEXARKANA AR...TO DUMAS AR. CONVECTION IS
ONGOING OVER SSE OK BEHIND THE FRONT...WHERE OVERRUNNING IS TAKING
PLACE. ALSO...A VERY WEAK DISTURBANCE MOVING ACROSS CENTRAL OK CAN
BE SEEN IN WV SAT. EXPECT THIS CONVECTION TO AFFECT MAINLY NRN
SECTIONS OF THE REGION TODAY AND TONIGHT. WITH STEEP LAPSE
RATES...CAN/T RULE OUT THESE STORMS REACHING SEVERE LIMITS. AS
FAR AS HEAVY RAINFALL IS CONCERNED...WILL DELAY CONSIDERATION FOR A
FLASH FLOOD WATCH FOR THESE NRN COUNTIES TO THE AFTERNOON PACKAGE.
ELSEWHERE...CONVECTION SHOULD FIRE IN SUFFICIENTLY UNSTABLE
ENVIRONMENT ALONG THE FRONTAL BOUNDARY AS IT SLOWLY CRAWLS SWD
TODAY. CHANGES TO THE GRIDS APPEAR MINIMAL ATTM...WITH ONLY A
FEW TWEAKS TO TEMPS/POPS/WINDS NECESSARY. /12/

&&

.AVIATION...
EXPECT MVFR CEILINGS TO CONTINUE TO LIFT TO VFR THROUGH THIS
AFTERNOON.  SOME SCTD TSTMS POSSIBLE IN THIS UNSTABLE AIRMASS...BUT
WILL NOT MENTION ANY IN THE 18Z TAF ISSUANCE WITH THE EXCEPTION OF
VICINITY REMARKS. /VIII/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  86  66  80  65  76 /  40  50  40  40  50
MLU  88  66  79  64  76 /  30  50  40  40  50
DEQ  77  58  71  59  71 /  60  70  70  60  60
TXK  81  60  72  60  71 /  50  60  60  50  60
ELD  84  63  73  60  72 /  50  60  60  50  60
TYR  85  65  80  64  75 /  50  50  40  40  50
GGG  86  65  80  64  75 /  50  50  40  40  50
LFK  89  70  87  69  85 /  20  20  30  20  40

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

12/08
Hazardous weather outlook, May 9, 11:46 AM CDT, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1146 AM CDT SAT MAY 9 2009

ARZ050-051-059>061-070>073-LAZ001>006-010>014-OKZ077-TXZ096-097-
108>112-124>126-136>138-149>151-101200-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-MCCURTAIN-
BOWIE-FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-
GREGG-HARRISON-CHEROKEE-RUSK-PANOLA-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA AND NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

STRONG TO SEVERE THUNDERSTORMS MAY DEVELOP EARLY THIS
AFTERNOON...ALONG AND NORTH OF I 20...WHERE A FRONTAL BOUNDARY
LIES. THE THREAT WILL SHIFT TO JUST SOUTH OF I 20 AS THE FRONT
SLOWLY DIPS SOUTHWARD THIS EVENING. STRONG INSTABILITY FROM
DAYTIME HEATING WILL AID IN THUNDERSTORM INITIATION THIS AFTERNOON.
EVEN WITH THE LOSS OF DAYTIME HEATING...EXPECT THUNDERSTORMS TO
CONTINUE AS THE LOW LEVEL JET KICKS IN TONIGHT...WITH LOCALLY
HEAVY RAINFALL AND THE POSSIBILITY FOR LARGE HAIL AND DAMAGING
WINDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THE SEVERE WEATHER AND HEAVY RAINFALL THREAT WILL CONTINUE THROUGH
AT LEAST SUNDAY NIGHT. FLASH FLOODING WILL BE A POSSIBILITY...
CONSIDERING THE RAINFALL EARLIER IN THE MONTH.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LAZ017>022-TXZ152-153-165>167-101200-
SABINE LA-NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-NACOGDOCHES-
SHELBY-ANGELINA-SAN AUGUSTINE-SABINE TX-
1146 AM CDT SAT MAY 9 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
LOUISIANA...NORTHWEST LOUISIANA AND EAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS MAY DEVELOP THIS
AFTERNOON...AS A SOUTHWARD MOVING COLD FRONT ENTERS A MODERATELY
UNSTABLE ENVIRONMENT. THIS ACTIVITY WILL LIKELY DISSIPATE SHORTLY
AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THUNDERSTORMS ARE EXPECTED TO DEVELOP ONCE AGAIN SUNDAY AND
MONDAY...AS THE FRONTAL BOUNDARY CONTINUES TO SLOWLY PUSH
SOUTHWARD. SOME STORMS MAY REACH SEVERE LIMITS...WITH LARGE HAIL
AND DAMAGING WINDS AS THE MAIN THREATS.

ANOTHER STORM SYSTEM AND ASSOCIATED COLD FRONT WILL ARRIVE LATE ON
WEDNESDAY INTO THURSDAY WITH YET ANOTHER POSSIBILITY OF STRONG TO
SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL LIKELY NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

12

In the hours before

Local storm report, May 9, 1:22 PM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
122 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0105 PM     HAIL             10 NE DETROIT           33.76N 95.14W
05/09/2009  M1.75 INCH       RED RIVER          TX   LAW ENFORCEMENT

            SHERIFF REPORT FROM THE MANCHESTER COMMUNITY.

&&

CROSS
Local storm report, May 9, 1:38 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
138 PM CDT SAT MAY 09 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1250 PM     TSTM WND DMG     7 E WRIGHT CITY         34.06N 94.89W
05/09/2009                   MCCURTAIN          OK   LAW ENFORCEMENT

            TREES DOWNED IN THE GOLDEN COMMUNITY. SHERIFF REPORT.

&&

CROSS

The office that day

Everything else NWS Shreveport, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 1:31 PM CDTSevere Thunderstorm WarningSHVSevier59 min
May 9, 1:34 PM CDTSevere Thunderstorm WarningSHVLittle River, Sevier56 min
May 9, 2:05 PM CDTSevere Thunderstorm WarningSHVHempstead, Howard, Lafayette, Little River, Miller, Sevier55 min
May 9, 2:24 PM CDTSevere Thunderstorm WarningSHVLafayette, Miller66 min
May 9, 3:03 PM CDTSevere Thunderstorm WarningSHVColumbia, Hempstead, Lafayette, Miller, Nevada42 min
May 9, 4:05 PM CDTSevere Thunderstorm WarningSHVUnion55 min
May 9, 4:06 PM CDTFlash Flood WatchSHVColumbia, Hempstead, Howard, Lafayette, Little River, Miller and 3 more3 days
May 9, 4:07 PM CDTFlash Flood WarningSHVHempstead3 hr
May 9, 4:50 PM CDTSevere Thunderstorm WarningSHVMiller55 min
May 9, 6:19 PM CDTFlash Flood WarningSHVMiller4 hr
May 9, 6:56 PM CDTFlash Flood WarningSHVHempstead, Nevada4 hr
May 9, 2:33 AM CDTSevere Thunderstorm WarningSHVRed River42 min
May 9, 8:44 AM CDTRiver Flood WarningSHVGregg, Harrison, Panola, Rusk5 days
May 9, 12:51 PM CDTSevere Thunderstorm WarningSHVRed River24 min
May 9, 1:15 PM CDTSevere Thunderstorm WarningSHVRed River45 min
May 9, 1:43 PM CDTSevere Thunderstorm WarningSHVBowie62 min
May 9, 3:24 PM CDTFlash Flood WarningSHVBowie, Red River3 hr

Nearby

Tornado Warnings in Arkansas, 2009Tornado Warnings in Texas, 2009Every tornado warning in 2009Tornadoes in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.